Texas, 2009

Heat in Texas, July 9 to 10, 2009

July 9 to 10, 2009 · NWS HGX · 3 events in 3 counties and zones

A hot humid air mass reestablished itself over the area, with afternoon heat indices as high as 111 on July 9th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A hot humid air mass reestablished itself over the area, with afternoon heat indices as high as 111 on July 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 9, 1:47 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 1:47 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
247 PM CDT THU JUL 9 2009

.DISCUSSION...
VIS SATELLITE IMAGERY SHOWS SOME FAIRLY FLAT CU DEVELOPMENT ALONG
THE COAST WITH THE SEA BREEZE BEGINNING TO MOVE INLAND. MAX TEMPS
SHOULD TOP OUT NEAR 100 ACROSS MUCH OF SE TX AND WITH DEWPOINT
TEMPS NOT MIXING OUT MUCH...SOME AREAS WILL SEE HEAT INDEX CLOSE
TO 108F LIKE KGLS AND KLBX. TOMORROW SHOULD BE A REPEAT AND WILL
CONTINUE THE HEAT ADVISORY UNTIL 00Z SAT. THE WEEKEND COULD BE
JUST AS HOT AND WILL HAVE TO MONITOR FORECAST TRENDS ON WHETHER
TO KEEP THE ADVISORY IN EFFECT. OVERALL THE TEMPERATURE FORECAST
FOR THE NEXT 7 DAYS WILL REMAIN RELATIVELY THE SAME AS IT HAS
BEEN THE LAST WEEK OR TWO.

IN THE SHORT RANGE...THE FORECAST WILL KEEP SOME SLIGHT CHANCES
OF ISO THUNDERSTORMS THIS AFTERNOON AND TOMORROW AFTERNOON. EVEN
THOUGH MODELS SUGGEST HIGHER PW OF 1.8-2 INCHES OVER THE
WEEKEND...SUBSIDENCE FROM THE RIDGE WILL LIKELY SUPPRESS
THUNDERSTORM ACTIVITY.

UPPER LEVEL ANALYSIS AND WATER VAPOR IMAGERY SHOW THE UPPER LEVEL
RIDGE OVER THE TX PANHANDLE WITH A WEAK TROUGH OVER THE NE GULF
AND FL. THE MAIN FORECAST ISSUE WILL BE HOW THIS EVOLVES OVER THE
NEXT WEEK. BY THE WEEKEND...THE TROUGH SHEARS OUT LEAVING A WEAK
INVERTED TROUGH OVER THE EASTERN GULF. THE 12Z NAM/GFS/ECMWF
SOLUTIONS TAKE THIS WEAK LOW ACROSS THE GULF TOWARDS THE YUCATAN
AND BAY OF CAMPECHE. THE GFS IS A LITTLE FARTHER NORTH THAN THE
OTHER SOLUTIONS AND ACTUALLY TRIES TO BRING IN PRECIP TO THE
UPPER TX COAST ON SUN DESPITE HAVING HIGH PRESSURE AND SUBSIDENCE
IN THE SFC TO 700MB LAYER. THE NAM/ECMWF KEEP THIS LOW FAR ENOUGH
AWAY THAT SE TX IS NOT EXPECTED TO SEE ANY PRECIP CHANCES DUE TO
THE RIDGE BEING STRONG. HEIGHTS AT 500HPA ARE EXPECTED TO
INCREASE TO 594DM BY THE WEEKEND OVER SE TX AND THIS WILL EVEN BE
ENOUGH TO SUPPRESS ANY SEA BREEZE THUNDERSTORM ACTIVITY. THROUGH
THE REST OF THE WEEK...THE GFS KEEPS THE RIDGE OVER MUCH OF THE
PLAINS AND LARGE SCALE DESCENT WILL CONTINUE OVER SE TX. POPS
WERE DROPPED TO 10 PERCENT OR LESS FOR THE REST OF THE FORECAST
AND NO MENTION OF PRECIP. IF STORMS DO DEVELOP...THEY WILL LIKELY
BE ISOLATED AT BEST POSSIBLY WITH THE SEA BREEZE. ONE DAY MAY
HAVE A BETTER THUNDERSTORM CHANCE THAN THE NEXT BUT GIVEN THE
MESOSCALE NATURE OF THE FORCING FOR STORMS AND STRONG SYNOPTIC
SUBSIDENCE...BETTER TO TAKE POPS ONE DAY AT A TIME THAN BLANKET
AREAS WITH 20 POPS THAT REALISTICALLY DO NOT HAVE MUCH OF A
CHANCE OF VERIFYING. THE ONLY HOPE OF MAYBE PUTTING REALISTIC
PRECIP CHANCES IN THE FORECAST WILL BE NEXT WEEKEND SHOULD THE
ECMWF ACTUALLY VERIFY WHICH SHOWS THE RIDGE BACK OVER THE 4
CORNERS REGION AND NORTHERLY JET FLOW OVER SE TX.

39/OVERPECK

&&
.AVIATION...
VFR FOR THE MOST PART. SOUTHERLY WINDS THIS AFTERNOON 8-14KT
DIMINISHING AFTER 01Z. ISOLATED SHRA STILL POSSIBLE ALONG THE
SEABREEZE BUT CHANCES LOOKING VERY SLIM. WILL MENTION A TEMPO
SCT060CB 21-01/02Z TIMEFRAME AT HOU/IAH/CXO/UTS AND THAT IS PROBABLY
OVERDOING IT. PATCHY MVFR FOG AT CXO/LBX 11ZISH WHERE LOCAL
PHENOMENON AND RADIATIONAL COOLING MAX OUT. VFR TOMORROW...MORE OF
THE SAME HOT AND DRY.
45
&&

.MARINE...
DIURNAL WIND MAXIMA OVERNIGHT AND MINIMA IN THE MORNINGS SHOULD
CONTINUE WELL INTO THE WEEKEND. WINDS/SEAS BELOW SCEC THROUGH
TUESDAY.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78 102  77 100  77 /  10  10  10  10  10
HOUSTON (IAH)              80 100  78  99  78 /  20  20  10  10  10
GALVESTON (GLS)            81  92  80  92  81 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&

DISCUSSION...39
AVIATION/MARINE...45
Hazardous weather outlook, Jul 9, 6:40 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
740 AM CDT THU JUL 9 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-101245-
HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS-
WASHINGTON-GRIMES-MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-
HARRIS-CHAMBERS-WHARTON-FORT BEND-JACKSON-MATAGORDA-BRAZORIA-
GALVESTON-
740 AM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE HEAT ADVISORY ISSUED FOR TODAY OUTLINES THE THREATS OF DEALING
WITH ANOTHER DAY OF EXTREME HEAT INDICES OF BETWEEN 105 TO 108
DEGREES. ANY THUNDERSTORM THAT DOES ENTER THE REGION WILL HAVE
THE POTENTIAL FOR DAMAGING DOWN BURST WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Harris

When
July 9, 4:00 PM CST to July 10, 4:00 PM CST
Where
Harris forecast zone
Reported by
ASOS
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

The sensor at IAH measured a heat index of 111 on July 9th.

Heat, Galveston

When
July 9, 4:00 PM CST to July 10, 4:00 PM CST
Where
Galveston forecast zone
Reported by
Mesonet
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Available sensors indicated a heat index of 108 over interior portions of Galveston County during the afternoon of July 9th.

Heat, Fort Bend

When
July 9, 4:00 PM CST to July 10, 4:00 PM CST
Where
Fort Bend forecast zone
Reported by
ASOS
Coordinates
29.528, -95.771 (the zone’s center; the record gives no point)

Sensors at Sugarland Airport (SGR) indicated a heat index of 108 during the afternoon of July 9th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191317, 191318, 191322.